Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Is abrupt stopping of Adderall intake safe?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2189 Questions
Question
My psychiatrist has not been returning my calls. I left him a message stating I am stopping my Adderall cold XXXXXXX I have abused it in the past, and he is aware. I was on 120mg daily down to 90mg, and I have decided this drug is no good. I take Prozac 60mg, klonopin 3mg, Seroquel 50mg, testosterone gel 40mg, genotropin .3mg, and arimidex 1mg. Is it safe to stop cold turkey?
Posted Tue, 25 Feb 2014 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 1 hour later
Brief Answer: Not recommended to stop cold XXXXXXX .. Detailed Answer: Hello and welcome to Healthcare Magic. Thanks for your query. I understand that you want to stop Adderall and would like to know if it safe to do so abruptly ('cold turkey'). As you may be aware, Adderall is a stimulant medication belonging to the class of amphetamines. This class of medication does have a potential for dependence / abuse, which you say you have experienced in the past. Also, if this medication is stopped suddenly after taking it for a long period of time, then there is a chance of developing what is called a "discontinuation syndrome". This is something similar to a withdrawal syndrome seen with amphetamine dependence but it is relatively milder. In my clinical experience, I have seen many of my patients develop unpleasant symptoms after sudden discontinuation of Adderall. The commonly experienced symptoms are sleep disturbance, low mood, anxiety, irritability, tiredness, fatigue, etc. In some people who have co-existing depression (as in your case), there can be a temporary worsening of depressive symptoms also. So, considering these possible problems, I would not recommend stopping the Adderall cold XXXXXXX If you want to stop the medication, then the best option would be to gradually taper down the dose and then stop. You can discuss this with your psychiatrist and ask him to give you a tapering schedule of the medication. Wish you all the best. Regards, Dr. Jonas Sundarakumar Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor